Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Grand Rapids, MI

May 20, 2004Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2004, 8:54 PM EDT for Ionia County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 8:54 PM EDT (00:54 UTC)
Expired
May 20, 2004, 9:15 PM EDT
In force
21 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ionia County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS53 KGRR 210054
SVRGRR
MIC067-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 915 PM EDT

* AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF IONIA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUIR...LYONS...COLLINS...HUBBARDSTON AROUND 900 PM EDT
  MATHERTON AROUND 905 PM EDT
  PEWAMO AROUND 910 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 4312 8515 4312 8498 4309 8485 4288 8485
          4294 8505 4298 8519

$$

NJ LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:02 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 20, 3:02 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED MAY 20 2004

.SHORT TERM...
PRIMARY FORECAST CONCERN IN THE NEAR TERM IS FOR POTENTIAL FOR
SEVERE WEATHER AND HEAVY RAIN JUST ABOUT EVERY PERIOD. FOR
TONIGHT... COLD FRONT PUSHES INTO THE FORECAST AREA...WITH MOIST AND
UNSTABLE AIR MASS IN PLACE. LACK OF SFC HEATING THIS AFTERNOON MAY
HELP PREVENT WIDESPREAD CONVECTION FROM DEVELOPING BUT EXPECT AT
LEAST SCATTERED CONVECTION FIRING UP THIS EVENING AND POTENTIAL FOR
UPSTREAM CONVECTION ADVECTING INTO THE FORECAST AREA. WILL KEEP THE
HIGH CHANCE POPS GOING ACROSS THE SOUTHERN FORECAST AREA...WITH LOW
CHANCE POPS ACROSS THE NORTH.

WITH THE LONGWAVE FLOW REMAINING RATHER ZONAL AND THE SE US UPPER
RIDGE HOLDING FIRM...THE FRONT WILL ONCE AGAIN STALL JUST SOUTH OF
THE FORECAST AREA ON FRIDAY. MAX TEMPS MAY BE SUPPRESSED BY LOW
CLOUDS AS WARMER AIR ADVECTS OVER THE SHALLOW COOL AIR BEHIND THE
FRONT. BIG DIFFERENCES BETWEEN THE ETA AND GFS GUIDANCE MAXES FOR
FRIDAY...WITH THE ETA RUNNING ABOUT 10F WARMER. WILL SPLIT THE
DIFFERENCE BETWEEN THE TWO...AND GO WITH WARMER MAXES ACROSS THE FAR
SOUTHERN FORECAST AREA...AS THE FRONT MOVES NORTH BY LATE IN THE
AFTERNOON.

BOTH THE ETA AND GFS ARE CONSISTENT WITH THEIR PREVIOUS RUNS IN
SHOWING A LARGE AREA OF CONVECTIVE RAIN MOVING ACROSS NORTHERN LOWER
MICHIGAN FRIDAY NIGHT AND INTO SATURDAY ALONG THE FRONT. WILL KEEP
LIKELY POPS GOING FOR THE NORTHERN FORECAST AREA. SFC LOW OVER THE
UPPER PLAINS ONLY SLOWLY MOVES EAST OVER THE WEEKEND WITH OTHER
CHANCES FOR ORGANIZED CONVECTION RIGHT THROUGH 00Z MONDAY AS THE
FRONT REMAINS DRAPED ACROSS LOWER MICHIGAN. WE HAVE ISSUED A
HYDROLOGIC OUTLOOK...ARBESFGRR...FOR THE POTENTIAL FOR HEAVY RAIN
AND FLOODING OVER THE WEEKEND.

.LONG TERM...
MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE THAT THE ACTIVE WX
PATTERN WILL PERSIST ACROSS OUR AREA EARLY NEXT WEEK. ON MONDAY
WELL STILL HAVE A CHC OF A FEW LINGERING SHOWERS AND TSTORMS EARLY
IN THE DAY IN ASSOCIATION WITH A LOW PRESSURE SYSTEM, BUT IT APPEARS
THE BEST CHANCE FOR CONVECTION WILL SHIFT EAST OF OUR AREA AND MOST
OF THE DAY SHOULD BE DRY. ON TUESDAY, LATEST GFS GUIDANCE SUGGESTS
YET ANOTHER LOW PRESSURE SYSTEM WILL MOVE IN AND BRING ANOTHER CHC
FOR TSTORMS. A FEW SHOWERS AND TSTORMS COULD LINGER INTO EARLY
WEDNESDAY BEFORE A STRONGER COLD FRONT FINALLY CLEARS OUR AREA.
BEHIND IT, MEDIUM RANGE GUIDANCE SHOWS COOLER AIR WILL FILTER IN
LATE NEXT WEEK AS A H5 TROUGH MOVES INTO OUR AREA.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO LAURENS
Hazardous weather outlook, May 20, 12:45 PM EDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT THU MAY 20 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211039-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1245 PM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN
THIS AFTERNOON...WITH MORE NUMEROUS THUNDERSTORMS POSSIBLE THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 60 MPH
AND HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT.
THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL CONTINUE TO BE ACROSS SOUTHWEST LOWER
MICHIGAN DURING MUCH OF THE PERIOD. AS A RESULT...THUNDERSTORMS ARE
EXPECTED AND SOME OF THE THUNDERSTORMS COULD BE SEVERE. HEAVY
RAINFALL AND FLOODING IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:41 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia34 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 10:00 PM EDTSevere Thunderstorm WarningGRREaton75 min
May 20, 10:57 PM EDTSevere Thunderstorm WarningGRRIngham78 min
May 20, 11:38 PM EDTSevere Thunderstorm WarningGRRJackson52 min
May 20, 11:58 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton47 min
May 21, 12:32 AM EDTSevere Thunderstorm WarningGRRJackson43 min
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 11:57 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren63 min
May 21, 12:04 PM EDTSevere Thunderstorm WarningGRRBarry, Kent56 min
May 21, 12:23 PM EDTTornado WarningGRRBarry37 min
May 21, 12:30 PM EDTSevere Thunderstorm WarningGRRKalamazoo75 min
May 21, 12:33 PM EDTSevere Thunderstorm WarningGRRIonia57 min
May 21, 12:48 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton57 min
May 21, 1:05 PM EDTTornado WarningGRREaton25 min
May 21, 1:09 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson51 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:45 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.